A PRESCRIPTION painkiller which is now set to be restricted as a Class C drug was linked to more than 150 drug deaths in Scotland last year.

Gabapentin was mentioned on the death certificates of 154 overdose cases, while its sister drug pregabalin – which is used to treat seizures and anxiety, and is also being reclassified – was cited in 71 autopsies.

Both figures have shot up exponentially as black market demand for gabapentin and pregabalin, which induce a sedative effect, soared among heroin addicts and prisoners. But they have also emerged as a problem drug among patients attending private rehabilitation clinics, particularly alcoholics.

A BITTER PILL: Thousands prescribed wrong pills left to suffer

As recently as 2008, gabapentin was linked to just three drug-related death in Scotland, with pregabalin first mentioned on a single death certificate in 2010.

The prevalence of both pharmaceuticals among drug-related deaths in Scotland is also more than five times higher than in England and Wales.

In Scotland, where the total number of drug deaths in 2016 was 997 under ONS definitions, gabapentin and/or pregabalin were mentioned in 23 per cent of death certificates compared to 4.5 per cent in England and Wales.

Gareth Balmer, a service manager with addiction charity, Addaction, said: “There has been a pressure on GPs and doctors to stop prescribing opiate-based painkillers, if possible. Traditionally pregabalin and gabapentin were seen as relatively safe. They weren’t necessarily seen as drugs of abuse.

“But way back in 2010 we were starting to notice that these were becoming a drug of choice among our client group of dependent drug users. They've become a very popular drug of misuse now.”

The fact that a drug is mentioned on the death certificate of an overdose victim does not necessarily mean it killed them. Since 2008, pathologists in the UK have been required to cite any drugs which they believe to be a potential cause of death, as well as those which were present in the bloodstream but not considered to have contributed directly to death. In many cases, more than one drug is reported per death.

However, a Bristol University study in May was the first to link a substantial increase in the prescription of pregabalin and gabapentin – up ten-fold between 2004 and 2015 – to a spike in overdose deaths in England and Wales during the same period.

ISD Scotland collect prescriptions data for individual pharmaceuticals but has not yet been able to provide the figures for pregabalin and gabapentin in Scotland.

Last month, the UK Home Office announced that both pregabalin and gabapentin would be reclassified as Class C controlled drugs in the wake of expert health warnings. The move will place them in the same bracket as benzodiazepines, anabolic steroids, and GHB.

Dr Alan McDevitt, chair of the BMA's Scottish GP committee, said: "The reclassification will create additional workload for GPs as there are strict rules on the quantity that can be prescribed at one time, which will increase the number of contacts required. Whilst it is unlikely that this will have much impact on doctors’ decisions to prescribe, it may be that patients’ will choose to consider other methods to control their symptoms.”

The rise of gabapentin and pregabalin into “problem” pharmaceuticals comes against a backdrop in which addictions to prescription medications appear to be becoming increasingly common.

Professor Jonathan Chick, the lead psychiatrist and medical director at the Castle Craig drug and alcohol rehabilitation clinic, a private facility in West Linton, near Edinburgh, said the proportion of their patients being treated for a prescription drug addiction has doubled in the past 10 years.

Prof Chick said: “Ten years ago it might have been 25 per cent [of our patients], roughly. Now it's at least half. The last five years has seen a particular escalation. There’s lots of new players on the block, like pregabalin and gabapentin. Lots of patients are coming in now on those drugs, as well as alcoholics for example who 20 years ago would have just been using alcohol. They’re cross-addicted."

A BITTER PILL: Thousands prescribed wrong pills left to suffer

Prof Chick said the clinic was also increasingly dealing with patients hooked on "massive doses" of zopiclones. Nicknamed ‘Z-drugs’, these were originally seen as less addictive alternatives to benzodiazepines such as valium and tamazepam.

Prof Chick said: “They get them online. They start them on a prescription but they shop around doctors or they just go to the internet to step up the dose, and this is another major factor in today’s problem.

“There are literally scores of internet pharmacy companies who will just post you a drug without a prescription.”

HeraldScotland: (Posed by model)

Case Study: 'Today I take paracetamol and baclofen the same way as I took co-codamol and tramadol'

BY the time Robbie* arrived at Castle Craig in 2015 he was on 15 separate drugs.

He was addicted to gabapentin – prescribed for neuropathic pain – but also had to be weaned off Valium for anxiety and Depakote for bipolar mania. There were anti-psychotics, tramadol and co-codamol - among others.

Robbie, a former professional now aged 50 and living on the outskirts of Edinburgh, credits the Peeblesshire facility for saving his life after a 12 year nightmare which began during an ill-fated holiday in Spain.

He said: “I had a nasty bug, had been violently sick, so I went to the local pharmacy and bought this stuff over the counter called Metoclopramide, an anti-sickness medication.”

Initially, he suffered an allergic reaction known as acute dystonia, characterised by involuntary limb movements, facial grimacing, and distorted speech. Days later, this morphed into a much rarer - and potentially deadly - side effect called Neuroleptic Malignant Syndrome. More than a decade later, Robbie remains scarred by the experience.

He said: "What NMS does is it basically makes your muscles go rigid. All your muscles. It blocks your dopamine receptors and it raises your body temperature and, as I have since discovered, 90 per cent of all the water in your body is in your brain. So effectively, your brain boils. I only remember five minutes, but unfortunately my PTSD seems to remember a lot more. It also gives you neck spasms. Basically I was doing an Exorcist impression."

At the time, however, the condition went undiagnosed and medics mistakenly treated Robbie for dystonia instead. He was given gabapentin, along with trazodone for anxiety and insomnia and amitriptyline for chronic long-term pain.

The trazodone and amitriptyline interacted adversely to trigger Robbie's first bipolar episode. It was the start of a 12-year cycle of pharmaceuticals, mania, psychosis – and pain. At times, his facial muscles clenched Robbie's jaw so tightly that he broke teeth – but he was too tranquilised to notice. On one occasion he stopped lithium too quickly and was awake for six days in a row suffering a bipolar episode that saw him admitted to a psychiatric ward. On another occasion, Pregabalin triggered a bipolar reaction.

He tried to end his life once by overdosing on Tramadol. But a second suicide attempt led him to Castle Craig - where his psychiatrist finally diagnosed NMS. Over six months, Robbie was gradually detoxed off most of his medications. Today, he takes only paracetamol, baclofen - a muscle relaxant - and and prazosin for PTSD.

He said: “The difference in the pain is remarkable. I take paracetamol and baclofen the same way as I took co-codamol and tramadol. I try not to use too much of it. I try to use it when I need it. For years I was poly-pharmacised and misdiagnosed. I owe Castle Craig my life.”

* name changed to protect identity